Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 41, NWS Chicago, IL

August 1, 2003Cook County, Illinois

NWS Chicago, IL issued this tornado warning at Aug 1, 2003, 4:48 PM CDT for Cook County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 4:48 PM CDT (21:48 UTC)
Expired
Aug 1, 2003, 5:30 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 29 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 012148
TORLOT
ILC031-012230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
448 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 530 PM CDT

* AT 448 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR OVER JUSTICE...MOVING SOUTHEAST AT 15 MPH. 
  SPOTTERS HAVE REPORTED FUNNEL CLOUDS WITH THIS STORM NEAR JUSTICE 
  AT 440 PM.

* THE STORM WILL BE NEAR...
  BURBANK AROUND 455 PM CDT.
  OAK LAWN AROUND 500 PM CDT.
  EVERGREEN PARK AROUND 505 PM CDT.
  ALSIP AROUND 510 PM CDT.
  BLUE ISLAND AROUND 515 PM CDT.
  MIDLOTHIAN AROUND 520 PM CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4179 8775 4176 8788 4152 8779 4156 8757
$$

RATZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 1, 12:35 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 12:35 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT FRI AUG 1 2003

AVIATION DISCUSSION FOR 18Z TAFS...

AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH
RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX
MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY
JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER
EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER.

INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL
CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL
THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT
FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY
SMALL.

JHV

PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS...

UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO
NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN
RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING
THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT
LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S.
CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND
CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85.

THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF
SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND
DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT.

ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER
AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO
STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL
AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY
WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY
WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT
SHUD BE DRY TOO).

.CHI...NONE

RLB
Hazardous weather outlook, Aug 1, 4:30 PM CDT, 18 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALIZED
FLOODING WILL ALSO BE POSSIBLE ACROSS ROADS AND LOW LYING AREAS
WHERE HEAVY RAINS PERSIST.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. ANY OF THE THUNDERSTORMS THAT
DEVELOP MAY BECOME SEVERE. THE SEVERE WEATHER THREAT WILL DIMINISH
LATE THIS EVENING AFTER 10 PM. SCATTERED THUNDERSTORMS WILL STILL BE
POSSIBLE OVERNIGHT.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL ALSO
BE POSSIBLE. THE GROUND IS SATURATED IN MANY AREAS. ANY HEAVY RAIN
THAT OCCURS TONIGHT MAY CAUSE URBAN AND STREET FLOODING...ALONG WITH
RAPID RISES IN CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY
FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER SYSTEM
REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS ARE
EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Aug 1, 3:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
339 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    3 NE SCHAUMBURG           IL   1 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          10 MINUTES.

0320 PM    STREAMWOOD                IL   1.75 INCH HAIL
08/01/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Aug 1, 3:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
344 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HANOVER PARK              IL   1.75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0330 PM    DES PLAINES               IL   .75 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 4:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
413 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    STREAMWOOD                IL   1 INCH HAIL
08/01/03   COOK                           MINOR HAIL DAMAGE TO
                                          ROOFS AND HOUSE TRIM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 PM    SCHAUMBURG                IL   1.5 INCH HAIL
08/01/03   COOK                           REPORTED BY PUBLIC.

0325 PM    SCHAUMBURG                IL   1 INCH HAIL
08/01/03   COOK                           AT SUMMIT AND
                                          KENILWORTH ROADS.
                                          REPORTED BY PUBLIC.

0330 PM    HANOVER PARK              IL   1.75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0342 PM    ROSELLE                   IL   1 INCH HAIL
08/01/03   DUPAGE                         EVENT DURATION 13
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0345 PM    STREAMWOOD                IL   .75 INCH HAIL
08/01/03   COOK                           EVENT DURATION 15
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0349 PM    ELK GROVE VLG             IL   1.75 INCH HAIL
08/01/03   COOK                           AT ELMHURST AND TOUHY
                                          ROADS.  REPORTED BY HAM
                                          RADIO OPERATOR.

0353 PM    1 N (ORD)OHARE INTL ARPT IL   1 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0359 PM    ELK GROVE VLG             IL   .75 INCH HAIL
08/01/03   COOK                           REPORTED BY WEATHER
                                          OBSERVER.
Local storm report, Aug 1, 4:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
417 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    BENSENVILLE               IL   .88 INCH HAIL
08/01/03   DUPAGE                         AT IRVING PARK RD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0413 PM    WHEATON                   IL   .88 INCH HAIL
08/01/03   DUPAGE                         AT GARY AVE AND GENEVA
                                          STREET.  REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Aug 1, 4:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    LOMBARD                   IL   WIND DAMAGE
08/01/03   DUPAGE                         TREES DOWN.  REPORTED
                                          BY STORM SPOTTER.

0422 PM    LOMBARD                   IL   .75 INCH HAIL
08/01/03   DUPAGE                         AT IL RTE 64 AND IL RTE
                                          53. REPORTED BY STORM
                                          SPOTTER.

0423 PM    LOMBARD                   IL   1.75 INCH HAIL
08/01/03   DUPAGE                         AT MAIN STREET.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0423 PM    GLENDALE HGTS             IL   1.75 INCH HAIL
08/01/03   DUPAGE                         AT I-355 AND NORTH AVE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 4:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
437 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT INTERSECTION OF
                                          AIRPORT AND WEBER
                                          ROADS. REPORTED BY
                                          STORM SPOTTER.

0434 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT WEBER RD AND 135TH
                                          ST. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb39 min
Jul 31, 9:08 PM CDTSevere Thunderstorm WarningLOTKane37 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningLOTDuPage, Kendall, Will52 min
Jul 31, 10:24 PM CDTSevere Thunderstorm WarningLOTWill66 min
Aug 1, 3:02 AM CDTSevere Thunderstorm WarningLOTLaSalle58 min
Aug 1, 4:07 AM CDTSevere Thunderstorm WarningLOTGrundy23 min
Aug 1, 4:30 AM CDTSevere Thunderstorm WarningLOTWill45 min
Aug 1, 5:08 AM CDTSpecial Marine WarningLOT67 min
Aug 1, 1:28 PM CDTSevere Thunderstorm WarningLOTCook47 min
Aug 1, 1:43 PM CDTSpecial Marine WarningLOT92 min
Aug 1, 2:49 PM CDTSevere Thunderstorm WarningLOTCook41 min
Aug 1, 3:09 PM CDTSevere Thunderstorm WarningLOTKane36 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningLOTCook, DuPage63 min
Aug 1, 3:34 PM CDTSpecial Marine WarningLOT3 hr
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningLOTLaSalle60 min
Aug 1, 4:05 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall55 min
Aug 1, 4:07 PM CDTTornado WarningLOTCook38 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningLOTDuPage45 min
Aug 1, 4:39 PM CDTSevere Thunderstorm WarningLOTWill21 min
Aug 1, 4:46 PM CDTSevere Thunderstorm WarningLOTLaSalle29 min
Aug 1, 4:56 PM CDTSevere Thunderstorm WarningLOTGrundy49 min
Aug 1, 5:12 PM CDTSevere Thunderstorm WarningLOTKendall, Will63 min
Aug 1, 5:18 PM CDTFlash Flood WarningLOTGrundy4 hr
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningLOTLaSalle40 min
Aug 1, 5:33 PM CDTTornado WarningLOTCook27 min
Aug 1, 5:58 PM CDTSevere Thunderstorm WarningLOTDeKalb, LaSalle47 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.